Illinois, 2023

Damaging Wind in Illinois, July 5, 2023

July 5, 2023 · NWS LSX · 1 event in 1 county or zone

Storms developed along an old outflow boundary over portions of southwest Illinois. Some of the storms became strong to severe with damaging winds reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed along an old outflow boundary over portions of southwest Illinois. Some of the storms became strong to severe with damaging winds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 5, 1:10 PM CST, 35 minutes earlier.

Area forecast discussion, Jul 5, 1:10 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
210 PM CDT Wed Jul 5 2023

.SHORT TERM...  (Through Late Thursday Night)
Issued at 209 PM CDT Wed Jul 5 2023

Thunderstorms have developed across the central CWA along a old
outflow boundary early this afternoon.  Expect storms to continue to
develop along and ahead of the this boundary into the early evening
as MLCAPES will be in the 2000-3000 J/kg range.  Deep layer shear is
weak which does not support organized convection, but there is a
weakening MCV moving across the area that is helping to generate the
lift for the storms.  The SPC microburst composite and hail
parameters are both suggest the potential for isolated severe
thunderstorms through early this evening.

Surface analysis is showing the actual cold front over eastern Iowa
and northwest Missouri.  Latest RAP has this front moving southeast
through the CWA tonight. Expect most of the rain to move east and
south of the area by late this evening.  Will keep with a chance of
showers and thunderstorms over parts of central and southeast
Missouri into southwest Illinois on Thursday as the GFS/NAM are
showing a weak shortwave trough moving quickly from the central
Plains into the mid South.

Lows tonight will be close to normal and temperatures on Thursday
and Thursday night will be a bit below normal with cold air
advection behind the front.

Britt

.LONG TERM...  (Friday through Next Wednesday)
Issued at 209 PM CDT Wed Jul 5 2023

There is good agreement amongst the ensembles that the upper pattern
will become more amplified over the weekend into early next week as
an upper ridge builds over the Rockies and a upper low deepens near
Hudson Bay.  This will cause the quasi-zonal flow over the area on
Friday to turn northwesterly by early next week.  Within this flow,
the deterministic models are showing multiple shortwave troughs
moving through Missouri and Illinois Friday through Sunday with a
surface trough moving across the area on Saturday.  Will keep
chances for showers and thunderstorms going through the weekend with
likely/categorical PoPs Friday night into Saturday.  Chances will be
lower Monday into Tuesday as a surface high moves across the area
before another trough moves into the area by the middle of next week.

Temperatures Friday through Sunday will likely be below normal with
the clouds and the chance for rain.  Highs will be climb closer to
normal by next week as 850mb temperatures climb into the 15-20C
range and the surface flow turns out of the southwest.  This is
reflected well in the ensemble temperature plumes including the NBM.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1220 PM CDT Wed Jul 5 2023

There will be a 2-4 hour window of thunderstorms early in the
period at UIN, STL, SUS, and CPS. These thunderstorms will likely
produce brief MVFR, possible IFR ceilings and visibilities in
heavy rain. Otherwise, mainly dry and VFR conditions are expected
the rest of the period with winds turning out of the west to
northwest around 8 knots.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 5, 1:40 PM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
240 PM CDT Wed Jul 5 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
240 PM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated severe storms are possible through early this evening over
parts southwest Missouri and southwest and south central Illinois.
The main threat will be damaging winds, with large hail also
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms Thursday. Then another chance
for thunderstorms Friday afternoon through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

Britt

The radar

The St Louis radar (KLSX), 98 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
July 5, 1:45 PM CST
Where
St. Clair County, 0.24 mi NE of White Oak
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.233, -89.727

Thunderstorm winds blew down several large trees and numerous tree limbs on the White Oaks Golf Course.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127639.